[Skip to Content]
[Skip to Content Landing]
Article
February 1958

Exacerbation of Hyperthyroidism by Methimazole During Iodide Therapy

Author Affiliations

Baltimore

The Department of Medicine, The Johns Hopkins University School of Medicine. Fellow in Medicine (Dr. Prout); Associate Professor of Medicine (Dr. Asper).

AMA Arch Intern Med. 1958;101(2):364-368. doi:10.1001/archinte.1958.00260140196029
Abstract

The care of patients with hyperthyroidism has been facilitated by the use of compounds which block the production of thyroid hormone. Early reports on the clinical use of such antithyroid drugs state that patients with thyrotoxicosis who were being treated with iodide frequently had an exacerbation of hyperthyroidism upon initiation of therapy with an antithyroid drug.1,2 Although many other effects of these drugs on the thyroid have been studied,3,4 this phenomenon has not been adequately explained. Further observations on the increase in the severity of symptoms which occur under these circumstances are recorded in this paper. Four patients with hyperthyroidism have been given methimazole during potassium iodide therapy. The effects of these medications on the symptoms, the values of the basal metabolic rate, and the levels of the butanol-extractable iodine of the blood in these patients are reported.

Method  The four patients in this study were women, ranging

First Page Preview View Large
First page PDF preview
First page PDF preview
×